Alert archive / Washington / Wind Advisories in 2023

Wind Advisory 22, NWS Seattle, WA

December 24, 2023San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 24, 2023, 1:55 PM PST for San Juan County, Washington. It took effect at Dec 25, 2023, 7:00 AM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2023, 1:55 PM PST (21:55 UTC)
In effect from
Dec 25, 2023, 7:00 AM PST
Expired
Dec 26, 2023, 3:52 AM PST
In force
21 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2023-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2023-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS76 KSEW 242155
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
155 PM PST Sun Dec 24 2023

WAZ001-510-514-516-251200-
/O.NEW.KSEW.WI.Y.0022.231225T1500Z-231226T1200Z/
San Juan County-Admiralty Inlet Area-
Eastern Strait of Juan de Fuca-North Coast-
Including the cities of Friday Harbor, Port Townsend, Sequim, 
Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets
155 PM PST Sun Dec 24 2023

...WIND ADVISORY IN EFFECT FROM 7 AM MONDAY TO 4 AM PST TUESDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Admiralty Inlet Area, Eastern Strait 
  of Juan de Fuca and North Coast.

* WHEN...From 7 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
964 
WWUS76 KSEW 250457
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
857 PM PST Sun Dec 24 2023

WAZ503-506-251300-
/O.EXB.KSEW.WI.Y.0022.231225T1800Z-231226T1200Z/
Western Whatcom County-Western Skagit County-
Including the cities of Bellingham, Mount Vernon, Anacortes, 
Sedro-Woolley, and Burlington
857 PM PST Sun Dec 24 2023

...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 4 AM PST
TUESDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Whatcom County and Western Skagit County.

* WHEN...From 10 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-510-514-516-251300-
/O.CON.KSEW.WI.Y.0022.231225T1500Z-231226T1200Z/
San Juan County-Admiralty Inlet Area-
Eastern Strait of Juan de Fuca-North Coast-
Including the cities of Friday Harbor, Port Townsend, Sequim, 
Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets
857 PM PST Sun Dec 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM MONDAY TO 4 AM PST
TUESDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Admiralty Inlet Area, Eastern Strait 
  of Juan de Fuca and North Coast.

* WHEN...From 7 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
625 
WWUS76 KSEW 251224
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
424 AM PST Mon Dec 25 2023

WAZ514-251330-
/O.CAN.KSEW.WI.Y.0022.231225T1500Z-231226T1200Z/
Eastern Strait of Juan de Fuca-
Including the city of Sequim
424 AM PST Mon Dec 25 2023

...WIND ADVISORY IS CANCELLED...

Winds are forecast to remain under advisory levels.

$$

WAZ517-260000-
/O.EXA.KSEW.WI.Y.0022.231225T1500Z-231226T1200Z/
Central Coast-
Including the cities of Aberdeen and Hoquiam
424 AM PST Mon Dec 25 2023

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Central Coast.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs or weaker trees could be blown down and power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-510-260000-
/O.EXT.KSEW.WI.Y.0022.231225T1800Z-231226T1200Z/
San Juan County-Admiralty Inlet Area-
Including the cities of Friday Harbor and Port Townsend
424 AM PST Mon Dec 25 2023

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
PST TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County and Admiralty Inlet Area.

* WHEN...From 10 AM this morning to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ516-260000-
/O.CON.KSEW.WI.Y.0022.231225T1500Z-231226T1200Z/
North Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, and Queets
424 AM PST Mon Dec 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 45 mph
  expected.

* WHERE...North Coast.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ503-506-260000-
/O.CON.KSEW.WI.Y.0022.231225T1800Z-231226T1200Z/
Western Whatcom County-Western Skagit County-
Including the cities of Bellingham, Mount Vernon, Anacortes, 
Sedro-Woolley, and Burlington
424 AM PST Mon Dec 25 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST TUESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Whatcom County and Western Skagit County.

* WHEN...From 10 AM this morning to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
545 
WWUS76 KSEW 252330
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
330 PM PST Mon Dec 25 2023

WAZ001-503-506-510-516-517-261200-
/O.CON.KSEW.WI.Y.0022.000000T0000Z-231226T1200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Port Townsend, Beaver, 
Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, 
and Hoquiam
330 PM PST Mon Dec 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County, Admiralty Inlet Area, North Coast and Central 
  Coast.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
251 
WWUS76 KSEW 261152
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
352 AM PST Tue Dec 26 2023

WAZ001-503-506-510-516-517-261300-
/O.CAN.KSEW.WI.Y.0022.000000T0000Z-231226T1200Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Port Townsend, Beaver, 
Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, 
and Hoquiam
352 AM PST Tue Dec 26 2023

...WIND ADVISORY IS CANCELLED...

Winds have eased across the area. 

$$

WAZ555-270000-
/O.NEW.KSEW.WI.Y.0023.231227T0200Z-231227T2100Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
352 AM PST Tue Dec 26 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM PST
WEDNESDAY...

* WHAT...East winds 20 to 35 mph with gusts 45 to 55 mph near gaps
  in the terrain.

* WHERE...East Puget Sound Lowlands.

* WHEN...From 6 PM this evening to 1 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 24, 9:22 AM PST, 4 hours 33 minutes earlier.

Area forecast discussion, Dec 24, 9:22 AM PST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
922 AM PST Sun Dec 24 2023

.UPDATE...A weakening frontal system offshore this morning will
move inland today for light precipitation. Due to dry air at the
surface, as observed by the east wind gusts of 25-35 MPH
currently near North Bend, QPF amounts will be very light, and
some areas likely will remain dry through the afternoon. A
stronger frontal system will move northward towards the area into
early Monday morning.

&&

.SYNOPSIS...The brief lull will come to an end as a period of much
more active weather begins across the region with a series of
frontal systems crossing the Pacific Northwest through much of the
week ahead. Expect breezy winds, lowland rain, and occasional
mountain snow at times through the week.

&&

.SHORT TERM /TODAY THROUGH TUESDAY/...After a very chilly start to
the evening with numerous pockets of fog and low stratus, a few
factors have worked against the earlier efficient radiational
cooling that pushed temperatures well down in the 20s. Increasing
east winds through the gaps and rather thick high cirrus have
brought some warming temperatures and much less in the way of
fog. Expect the breezy east winds to continue with gusts around
35 mph in areas such as North Bend and Enumclaw. The first of many
frontal systems in the week ahead will push into the region later
today, but the offshore low-level flow should serve to limit the
moisture that actually makes it to the surface. Some light rain,
especially along the coast, will bring an end to the lull in the
weather. A warm front Sunday night slides through with more
widespread rain following Monday morning and lingering into
Tuesday as the trailing cold front follows behind. While snow
levels will rise, easterly flow may maintain somewhat lower snow
levels near the Cascade crest. This is especially true near the
passes, and thermal profiles will need to be closely monitored as
guidance has suggested some potential for freezing rain around
Snoqualmie and White passes late Monday before the surface warms
enough to switch to rain. Those planning travel over the Cascades
later Monday or Tuesday should closely monitor the forecast over
the next couple of days. As the cold front pushes across the area
into Tuesday, expect steady rain to end and showers to steadily
taper. Temperatures will continue to trend a bit warmer, reaching
the lower 50s Tuesday through the lowlands.

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...In the wake of this
first low pressure system, another one is expected to quickly
approach from the Gulf of Alaska. This will bring a warm front
early Wednesday, with yet another round of precipitation. Offshore
low-level flow resumes, with gusty east winds developing again
through the Cascade gaps. Ensembles begin to exhibit a bit more
spread later in the week beyond around Thursday, with the general
pattern supporting additional weak disturbances. This will
maintain a slight cooling trend during the second half of the week
with temperatures returning to near normal.

&&

.AVIATION...Southwest flow aloft into this afternoon before turning
northwesterly as an upper level trough begins to move through W WA
today. Surface flow remains either offshore or weak and variable for
most locations. By this afternoon, winds should be mainly southerly
but speeds will remain at or below 5 kts. BLI and HQM will be
exceptions at times, with wind speeds ranging 8-12 kts this
afternoon and evening.

Cigs generally VFR, although locations in the SW interior /including
OLM/ are still seeing MVFR to IFR conditions. These should improve
to VFR to MVFR later this morning...but improvement will be limited
by incoming front, so if VFR emerges, it will likely be for a short
time. Elsewhere, VFR will persist into the late morning or early
afternoon. As the weakening front moves inland, associated precip
may drag some spots down into MVFR /especially those prone to lower
cigs/, but generally VFR conditions are likely to persist. Periods
of heavier precip may allow for brief periods of MVFR conditions,
however these look to be few and far between enough to not warrant
inclusion in most TAFs. Once the front pushes through, VFR
conditions are expected to return to most locations, excepting those
prone to lower cigs once again.

KSEA...VFR conditions present and should remain throughout the TAF
period. Cigs will continue to lower as the front progresses toward
the terminal, however conditions are expected to remain VFR. 21Z
timing for showers continues to look good at this time and while
precip may drag cigs down briefly into MVFR, confidence in this is
not high enough to warrant TAF inclusion. Winds generally south to
southeast at 4-8 kts, however periods of light and variable winds
are possible at times this afternoon.

18

&&

.MARINE...Low-level offshore flow is present as a 1030mb surface
high resides east of the Cascades and low pressure is over the NE
Pacific. SCA remains over the coastal waters where winds are
increasing ahead of the next front. SCA winds will continue to
spread inland today along with the aforementioned frontal boundary
with SCA in place for most inland water zones. Activity will
continue into Monday as the potential for strong winds will make
their way back into the forecast. A gale watch remains in place for
the east strait and inner coastal waters. Even though models are
leaning more toward high-end gales, the prospect for Storm force
winds cannot be ruled out. Will use 12Z data to make a determination
as to what to do with inherited Storm Watch. Should data remain
consistent with previous runs, will likely opt to downgrade to
gales. The overall weather pattern looks to remain very active
through much of the upcoming week as the potential for more gales
persists over the coastal waters.

Combined seas generally 8-10 ft for the inner coastal waters while
the outer coastal waters will see an increase to 11 to 13 ft today.
Looks like seas will remain elevated around 15-20 ft at times
through Wednesday.

McMillian

&&

.HYDROLOGY...A series of frontal systems will move across the
region this week, with the focus of heaviest precipitation
expected to be over the Olympic Peninsula. With heavier rain and
relatively high snow levels, expect increased potential for sharp
rises on rivers- especially those draining from the Olympics. The
Skokomish River at Potlatch continues to have the best chances
for reaching flood stage during the Tuesday time period.
Elsewhere, rivers will rise but flooding is not expected. JD

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 1 PM this afternoon to 1 PM PST Monday
     for Grays Harbor Bar.

     Small Craft Advisory until 4 PM PST this afternoon for West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 10 PM PST this evening for East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Watch from late tonight through late Monday night for
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     Out 10 Nm-East Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 7 PM PST this evening for Admiralty
     Inlet-Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 4 AM PST Monday for Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 1 AM PST Monday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm.

     Gale Warning from 1 AM to 1 PM PST Monday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm.

     Storm Watch from Monday afternoon through Monday evening for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:38 AM PSTGale WarningSEW48 hr
Dec 24, 3:38 AM PSTSmall Craft AdvisorySEW60 hr
Dec 24, 3:38 AM PSTStorm WatchSEW11 hr
Dec 24, 2:14 PM PSTWinter Weather AdvisorySEW44 hr
Dec 24, 2:49 PM PSTSmall Craft AdvisorySEW13 hr

Nearby

Wind Advisories in Washington, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.